Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

July 12, 2014Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 12, 2014, 8:06 AM CDT for Yellow Medicine County, Minnesota. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2014, 8:06 AM CDT (13:06 UTC)
Expired
Jul 12, 2014, 10:00 AM CDT
In force
114 min
Issued by
NWS Twin Cities, MN

County Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1241 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WWUS83 KMPX 121306
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
806 AM CDT SAT JUL 12 2014

MNZ054-056-064-121500-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
806 AM CDT SAT JUL 12 2014

...LOCALIZED FLOODING IS EXPECTED IN THE AREA...

AT 805 AM CDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE NEARLY 
STATIONARY ACROSS THE AREA. RAINFALL RATES IN EXCESS OF 2 INCHES PER 
HOUR WERE OCCURRING... WITH ESTIMATED TOTALS OF OVER AN INCH SINCE 7 
AM. ADDITIONAL RAINFALL IS EXPECTED BEFORE THE STORMS WEAKEN OR MOVE 
OUT OF THE AREA... WHICH WILL LEAD TO FLOODING OF SMALL STREAMS AND 
POOR DRAINAGE AREAS.

PEOPLE IN CENTRAL CHIPPEWA...CENTRAL YELLOW MEDICINE AND SOUTHEASTERN
LAC QUI PARLE COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY
AND EXERCISE APPROPRIATE CAUTION.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS
AND STREAMS.

&&

LAT...LON 4476 9601 4481 9591 4493 9583 4501 9571
      4499 9557 4484 9562 4462 9594 4462 9607
      4464 9607

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 12, 6:54 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 12, 6:54 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
654 AM CDT SAT JUL 12 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 248 AM CDT SAT JUL 12 2014

IT'S WARM AND MUGGY ACROSS THE FORECAST AREA THIS MORNING...BUT SO
FAR THE HEAVY RAIN HAS REMAINED JUST TO THE SOUTH AND WEST
ACROSS SD/NE/IA. THIS SHOULD CHANGE OVER THE NEXT SEVERAL HOURS AS
MORE ACTIVITY IS EXPECTED TO FORM FARTHER NORTHEAST...ACROSS
SOUTHERN MINNESOTA. THE DEWPOINTS ARE EXPECTED TO SLOWLY FALL
TODAY...BUT THERE WON'T BE A DRAMATIC CHANGE IN THE AIRMASS
LOCALLY UNTIL NORTHWEST FLOW DEVELOPS ON SUNDAY.

WELL YOU REALLY WOULDN'T KNOW IT...BUT THERE IS A SLOW MOVING COLD
FRONT CREEPING SOUTHEAST ACROSS MINNESOTA EARLY THIS MORNING.
TEMPS AND DEWPOINTS ACROSS PORTIONS OF NORTHERN MN ARE 5-15
DEGREES COOLER THAN THEY WERE AT THIS TIME FRIDAY MORNING. THE
WIDESPREAD THUNDERSTORMS OFF TO OUR SOUTH AND WEST ARE CLOSER TO
THE SURFACE WARM FRONT IN AN AREA OF GOOD MID-LEVEL WARM ADVECTION
AND FGEN. THERE ARE ALSO PWATS NEAR 2" AND GOOD 850-300MB
THICKNESS DIFFLUENCE ACROSS IA...SO THERE IS A LOT WORKING IN
FAVOR FOR HEAVY RAIN IN AREAS TO OUR SOUTH. THAT BEING
SAID...SOUTHERN MN SHOULD SEE A SLIGHT INCREASE IN 925-850MB
MOISTURE TRANSPORT LATE THIS MORNING WITH MORE OF A SOUTHWEST
ORIENTATION TO THE LOW LEVEL FLOW VECTORS /THEY'VE BEEN NEAR ZERO
OR NORTH MOST OF THE NIGHT/. THERE IS ALSO A WEAK SHORTWAVE AND PV
FEATURE LOCATED IN ND/SD EARLY THIS MORNING...WHICH IS RESPONSIBLE
FOR THE CONVECTION FROM PIERRE, SD BACK TOWARD THE BLACK HILLS.
THIS FEATURE SHOULD MAKE IT TO THE SD/MN BORDER BY AROUND
15Z...WHICH COULD THEN KICK OFF MORE THUNDERSTORMS LATE THIS
MORNING AND INTO THE AFTERNOON. IN THE MEANTIME...WE ARE ALREADY
SEEING ACTIVITY IN SD TRANSLATE FARTHER EAST AND APPROACH THE
STATE LINE...NOT TO MENTION A COUPLE SHOWERS AND ENHANCED CUMULUS
DEVELOPMENT GOING UP ALONG THE SLOW MOVING COLD FRONT IN
MINNESOTA. THE SIGNAL FOR WIDESPREAD HEAVY RAIN OR EVEN WIDESPREAD
RAIN ISN'T GREAT TODAY...BUT THERE IS STILL PLENTY OF MOISTURE
AROUND AND ENOUGH FORCING TO JUSTIFY 40-70% RAIN ACROSS THE
FORECAST AREA. WE ARE SIMPLY NOT EXACTLY SURE WHICH FORCING
MECHANISM WILL DOMINATE AND AT WHAT TIME. THE AVAILABLE CAM
GUIDANCE OVERNIGHT...DOES SUGGEST A COUPLE DISTINCT AREAS OF
CONVECTIVE INITIATION ACROSS THE FORECAST TODAY /ONE NORTH AND ONE
SOUTH/...BUT THERE IS CONSIDERABLE DIFFERENCES IN TIMING AND
PLACEMENT...SO IT IS DIFFICULT TO INCLUDE HIGHER THAN 70-75%
CHANCE OF RAIN AT ANY ONE LOCATION GIVEN THE UNCERTAINTY. THUNDER
DOES SEEM MUCH MORE LIKELY ACROSS SOUTHERN MN WHEN COMPARED TO
WHAT IS EXPECTED IN CENTRAL MN AND EVEN WEST CENTRAL MN.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 248 AM CDT SAT JUL 12 2014

THE PERIOD WILL BEGIN WITH A CDFNT HAVING JUST SANK TO THE S OF
THE MPX CWFA...AND THIS WILL BEGIN THE POTENT CAA ADVERTISED FOR
THE N-CENTRAL CONUS OVER THE PAST SEVERAL DAYS. WHILE THE CDFNT
DROPS FURTHER S AND E DURG THE DAY SUN AND SUN NIGHT...A DEEP UPR
LVL CUTOFF LOW WILL DROP S FROM CENTRAL CANADA INTO THE GRT LKS
SUN NIGHT INTO MON. THERE WILL BE ENOUGH SEPARATION BETWEEN BOTH
FEATURES SUCH THAT A DRY DAY ON SUN FOR THE ENTIRE CWFA LOOKS IN
ORDER. HOWEVER...AS THE UPR LOW NEARS...SEVERAL SHTWV TROUGH AXES
WILL ROTATE ARND THE WRN FRINGES OF THE UPR LOW. IN ADDITION...A
WEAK POST-FRONTAL SFC TROUGH WILL ALSO DROP THRU THE REGION ON
MON...ALLOWING FOR SCATTERED RAIN SHWRS TO DEVELOP ACRS THE AREA.
AS THE UPR LOW PULLS AWAY FROM THE AREA MON NIGHT INTO TUE...THE
POTENTIAL FOR PRECIP WILL ALSO SHIFT OFF TO THE E. THUS LEAVING
THE MAIN STORY TO BE THE DROP IN TEMPERATURES. H85 TEMPS STILL
LOOK TO DROP TO THE 4 TO 6 DEG C RANGE...WELL BELOW NORMAL FOR
MID-JULY...AND THIS WILL TRANSLATE TO SFC TEMPS ARND 15 DEGREES
BELOW NORMAL. THE COLDEST AIR WILL DROP THRU THE REGION SUN NIGHT
THRU TUE NIGHT...WHERE HIGHS WILL ONLY HIT THE 60S WITH LOWS AS
FAR DOWN AS THE LWR 50S AND POTENTIALLY SOME UPR 40S IN NORMALLY
COLDER LOCATIONS. TEMPS DO LOOK TO MODERATE GOING INTO THE MID-TO-
LATE WEEK PERIOD AND THIS WILL BE ACCOMPANIED BY EXTENSIVE HIGH
PRES THAT WILL KEEP PRECIP AWAY FROM THE REGION STARTING TUE
NIGHT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 641 AM CDT SAT JUL 12 2014

THUNDERSTORMS ARE EXPECTED TODAY ACROSS PORTIONS OF SOUTHERN
MINNESOTA AND WEST CENTRAL WISCONSIN. AS IS THE CASE WITH MOST
THUNDERSTORM EVENTS...WE ARE NOT EXACTLY SURE WHERE AND HOW LONG
THUNDER WILL LAST AT ANY GIVEN POINT. IN GENERAL...WE EXPECT
MORNING ACTIVITY TO CONTINUE AND EXPAND EAST /LIKELY INCREASING IN
COVERAGE/. THEN WE EXPECT A BIT OF A BREAK BEFORE REDEVELOPMENT
THIS AFTERNOON IN EAST CENTRAL MN AND WESTERN WI.

KMSP...
THAT STORM 20 MILES NW OF THE AIRPORT IS SLOWLY /VERY SLOWLY/
DEVELOPING S-SE WITH TIME...SO IF IT HOLDS TOGETHER IT WILL BE
REASONABLY CLOSE TO THE AIRPORT BY AROUND 13Z. IT'S MOVING SO
SLOW...THAT IF IT DOES MAKE IT TO THE AIRPORT IT WILL LIKELY HANG
AROUND FOR AWHILE. THERE SHOULD BE AFTERNOON STORMS...MOST OF THE
AVAILABLE WEATHER MODELS KEEP THIS ACTIVITY JUST NORTH OF THE
AIRPORT. IT WILL BE CLOSE THOUGH.

/OUTLOOK FOR KMSP/
SUN...VFR. NW WINDS 10-15 KTS.
MON...MVFR PSBL WITH CHC OF SHRA/TSRA. NW WINDS 15-30 KTS.
TUE...VFR. NW WINDS 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...CLF
LONG TERM...JPC
AVIATION...CLF
Hazardous weather outlook, Jul 12, 4:03 AM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
403 AM CDT SAT JUL 12 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
130900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
403 AM CDT SAT JUL 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS
EVENING...ESPECIALLY SOUTH OF A LINE FROM MONTEVIDEO TO HUTCHINSON
TO THE TWIN CITIES IN MINNESOTA...TO LADYSMITH WISCONSIN. THE
THREAT FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH
TONIGHT.

In the hours before

Special weather statement, Jul 12, 7:20 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
720 AM CDT SAT JUL 12 2014

MNZ059-066-068-121315-
CARVER-MCLEOD-WRIGHT-
720 AM CDT SAT JUL 12 2014

...URBAN AND SMALL STREAM FLOODING IS LIKELY IN THE AREA...

AT 717 AM CDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE RESULTING IN
URBAN AND SMALL STREAM FLOODING. ONE TO THREE INCHES OF RAIN HAVE
FALLEN OVER SOUTHERN WRIGHT AND FAR NORTHERN CARVER COUNTIES OVER
THE PAST HOUR AND THESE RAINFALL RATES ARE LIKELY TO CONTINUE
THROUGH AT LEAST ANOTHER HOUR. AREAS AFFECTED INCLUDE COKATO...
HOWARD LAKE...MONTROSE...WINSTED AND WATERTOWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...HIGHWAYS AND UNDERPASSES.

&&

LAT...LON 4490 9376 4490 9377 4493 9409 4499 9424
      4509 9425 4510 9379

JPC
Special weather statement, Jul 12, 7:26 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
726 AM CDT SAT JUL 12 2014

MNZ057-065-121330-
KANDIYOHI-RENVILLE-
726 AM CDT SAT JUL 12 2014

...URBAN AND SMALL STREAM FLOODING IS LIKELY IN THE AREA...

AT 725 AM CDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE RESULTING IN
URBAN AND SMALL STREAM FLOODING. ONE TO THREE INCHES OF RAIN HAVE
FALLEN OVER SOUTHERN KANDIYOHI AND NORTHERN RENVILLE COUNTIES OVER
THE PAST HOUR AND THESE RAINFALL RATES ARE LIKELY TO CONTINUE
THROUGH AT LEAST ANOTHER HOUR. AREAS AFFECTED INCLUDE SVEA...
PRINSBURG AND BLOMKEST INTO RURAL NORTHERN RENVILLE COUNTY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...HIGHWAYS AND UNDERPASSES.

&&

LAT...LON 4497 9477 4480 9477 4479 9517 4504 9521

JPC
Special weather statement, Jul 12, 8:06 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
806 AM CDT SAT JUL 12 2014

MNZ054-056-064-121500-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
806 AM CDT SAT JUL 12 2014

...LOCALIZED FLOODING IS EXPECTED IN THE AREA...

AT 805 AM CDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE NEARLY
STATIONARY ACROSS THE AREA. RAINFALL RATES IN EXCESS OF 2 INCHES PER
HOUR WERE OCCURRING... WITH ESTIMATED TOTALS OF OVER AN INCH SINCE 7
AM. ADDITIONAL RAINFALL IS EXPECTED BEFORE THE STORMS WEAKEN OR MOVE
OUT OF THE AREA... WHICH WILL LEAD TO FLOODING OF SMALL STREAMS AND
POOR DRAINAGE AREAS.

PEOPLE IN CENTRAL CHIPPEWA...CENTRAL YELLOW MEDICINE AND SOUTHEASTERN
LAC QUI PARLE COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY
AND EXERCISE APPROPRIATE CAUTION.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS
AND STREAMS.

&&

LAT...LON 4476 9601 4481 9591 4493 9583 4501 9571
      4499 9557 4484 9562 4462 9594 4462 9607
      4464 9607

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:20 AM CDTSpecial Weather StatementMPXWright55 min
Jul 12, 7:26 AM CDTSpecial Weather StatementMPXRenville64 min
Jul 12, 8:08 AM CDTSpecial Weather StatementMPXMcLeod112 min
Jul 12, 8:38 AM CDTSpecial Weather StatementMPXRenville2 hr
Jul 12, 9:19 AM CDTSpecial Weather StatementMPXChippewa116 min
Jul 12, 10:00 AM CDTSpecial Weather StatementMPXBrown, Redwood2 hr
Jul 12, 11:03 AM CDTSpecial Weather StatementMPXBrown117 min
Jul 12, 11:51 AM CDTSpecial Weather StatementMPXLe Sueur24 min
Jul 12, 12:38 PM CDTSpecial Weather StatementMPXLe Sueur112 min
Jul 12, 12:52 PM CDTSpecial Weather StatementMPXScott38 min
Jul 12, 1:21 PM CDTSpecial Weather StatementMPXDakota114 min
Jul 12, 1:44 PM CDTSpecial Weather StatementMPXWashington31 min
Jul 12, 2:17 PM CDTSpecial Weather StatementMPXBarron, Rusk118 min
Jul 12, 2:19 PM CDTSpecial Weather StatementMPXBarron41 min
Jul 12, 2:45 PM CDTSpecial Weather StatementMPXPierce, Saint Croix2 hr
Jul 12, 3:00 PM CDTSpecial Weather StatementMPXDunn60 min
Jul 12, 3:23 PM CDTSpecial Weather StatementMPXChippewa112 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.